Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Do MAOIs make normal people high? Don_Bristol

Posted by King Vultan on January 11, 2005, at 17:20:05

In reply to Do MAOIs make normal people high? King Vultan, posted by Don_Bristol on January 11, 2005, at 16:49:13

>
>
>
> Todd, I don't really understand all the subtleties of P450 but I have read the following which suggests Parnate may have some noticeable P450 activity:
>
> "The results demonstrated that tranylcypromine is a
> competitive inhibitor of CYP2C19 (Ki = 32 microM)
> competitive inhibitor of CYP2D6 (Ki = 367 microM)
> noncompetitive inhibitor of CYP2C9 (Ki = 56 microM).
>
> None of these inhibitory effects are considered clinically
> significant at usual therapeutic doses. However, in high
> dose tranylcypromine therapy, or in poor metabolizers
> of CYP2C19 substrates, clinically significant interactions
> might occur."
>
> And also somewhere on the Net I picked up this snippet:
>
> "the effects of trans-(+/-)-2-phenylcyclopropylamine
> (tranylcypromine), a potent CYP2A6 inhibitor, on human
> liver microsomal cytochromes P450 (CYP) were studied
> to elucidate its selectivity....
>
> .... Potency and selectivity of tranylcypromine were
> strongly dependent on the amine group,"
>
> And even this (whatever it means!!!):
>
> "In human liver microsomes tranylcypromine induced type
> II and cyclopropylbenzene type I difference spectrum.
> According to the double reciprocal analysis of these
> spectral responses both tranylcypromine and cyclopropyl
> benzene may have at least two P450-related binding sites
> in liver microsomes."
>
> It seems better agreed that, as I posted before, Lamisil is a potent inhibitor of CYP2D6.
>
> Now what does all this mean? :-) Does it in any way help explain the fact that I had a strong "uplift" in the Parnate when I took Lamisil?
>
> .


Well, anything is possible, I suppose. I've come to the conclusion myself that Parnate is not as "irreversible" as Nardil is, based on references to this in the literature and my own personal experience with both drugs. However, most sources describe both drugs as being "irreversible," as if this is a black and white issue, when the reality is that it is somewhat more complicated than that.

I have heard of possible interactions between Parnate (and Nardil) and the CYP-450 enzyme system but have not researched the topic to any real degree. However, being an inhibitor is not necessarily the same as being a substrate. Some drugs will inhibit a particular enzyme but are not actually metabolized by that enzyme; their own metabolism is dependent on some other enzyme or enzyme system. Regardless of whether it inhibits any of the CYP-450 enzymes, I do not believe Parnate is an actual substrate of any of them. As I indicated, it is instead a substrate (and inhibitor) of the MAO-A and MAO-B enzymes, which is why it has the particular antidepressant effects it has. If Lamisil is a CYP-450 2D6 inhibitor, that should, in itself, not matter even if Parnate is also a 2D6 inhibitor because Parnate is not actually metabolized by the CYP-450 2D6 enzyme; it is metabolized by MAO-A and MAO-B instead.

What I recall seeing in the PDR about the Lamisil is a reference to possible interactions between it and certain MAO-B inhibitors, but I have no comprehension of why this should be. I'm afraid my knowledge of pharmacology is rather limited and pretty much restricted to the area of psychotropic drugs.

Todd


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


[440762]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:King Vultan thread:440184
URL: http://www.dr-bob.org/babble/20050108/msgs/440762.html